VAERS accepts reports of adverse events and reactions that occur following vaccination. Healthcare providers, vaccine manufacturers, and the public can submit reports to the system. While very important in monitoring vaccine safety, VAERS reports alone cannot be used to determine if a vaccine caused or contributed to an adverse event or illness. The reports may contain information that is incomplete, inaccurate, coincidental, or unverifiable. In large part, reports to VAERS are voluntary, which means they are subject to biases. This creates specific limitations on how the data can be used scientifically. Data from VAERS reports should always be interpreted with these limitations in mind.
The strengths of VAERS are that it is national in scope and can quickly provide an early warning of a safety problem with a vaccine. As part of CDC and FDA’s multi-system approach to post-licensure vaccine safety monitoring, VAERS is designed to rapidly detect unusual or unexpected patterns of adverse events, also known as “safety signals.” If a safety signal is found in VAERS, further studies can be done in safety systems such as the CDC’s Vaccine Safety Datalink (VSD) or the Clinical Immunization Safety Assessment (CISA) project. These systems do not have the same scientific limitations as VAERS, and can better assess health risks and possible connections between adverse events and a vaccine.
Key considerations and limitations of VAERS data:
VAERS data available to the public include only the initial report data to VAERS. Updated data which contains data from medical records and corrections reported during follow up are used by the government for analysis. However, for numerous reasons including data consistency, these amended data are not available to the public.
This is a spontaneous case received from a contactable physician (patient). A male patient of an unspecified age received his second dose intramuscularly at site of arm at 08:30 on 19Jan2021 at single dose for COVID-19 immunization. Medical history included ongoing heart failure, ongoing hypertrophic cardiomyopathy, COVID-19. Concomitant medication included ongoing sacubitril valsartan sodium hydrate (ENTRESTO), ongoing furosemide (FURON), ongoing spironolactone (VEROSPIRON). The patient previously received his first dose of COMIRNATY on 29Dec2020 for COVID-19 immunization and experienced tiredness (lasting for about 4 hours) and pain in arm lasting for two days occurred at the same day. Both tiredness and pain in arm subsided. Due to heart failure he undergone Holter monitoring repeatedly, at the time of the vaccination he had it for 2 weeks already (he was supposed to have it for three weeks in total). Around half past eight he received the vaccination and around half past eleven he started to be tired, weak, wheezy, with hypotension (blood pressure 90/50), heart rate around 100, he had difficulties with breathing, he was hypoxic. All of this subsided, he as well experienced vertigo (probably connected to hypotension). At home he suffered from strong dyspnea for 4 hours. After 4 hours it all spontaneously subsided. At night he experienced a flu-like feeling, muscle pain, weakness, but it went away and the next day he went to work as usually. Hypoxic reaction activated myocardium, on Thursday on 21Jan2021, he collapsed, lost his consciousness, was transferred to the emergency department, from where he was transferred to cardiology intensive care unit where he undergone a surgery. Based on the Holter monitoring results it was discovered, that he suffered from atrial flutter (due to which he collapsed) and ended up with catheter ablation to adjust the heart rhythm. At hospital he was told, that it could be caused by a reaction to the vaccination, which caused the hypoxia, which led to the myocardial reaction. It was a very serious reaction, patient could have died. In the hospital he had borderline levels of COVID antibodies, after the repeated teste he was negative, which can support the statement that it was COVID-related. The outcome of events collapse circulatory, atrial flutter, flu-like symptoms, lost consciousness and muscle pain was recovered in Jan2021. The outcome of events tiredness, wheezy, hypotension, difficulty breathing, hypoxia was recovered on 19Jan2021. The outcome of event weakness generalized was recovered on 20Jan2021.; Sender's Comments: A possible contributory effect of suspect on reported events cannot be excluded. The impact of this report on the benefit/risk profile of the Pfizer product is evaluated as part of Pfizer procedures for safety evaluation, including the review and analysis of aggregate data for adverse events. Any safety concern identified as part of this review, as well as any appropriate action in response, will be promptly notified to regulatory authorities, Ethics Committees, and Investigators, as appropriate.
|Vaccine Type||Manufacturer||Vaccine Name||Dose||Route||Site||Lot|
Questions? Comments? Bugs?
Due to the high volume of inquiries, please be patient with response times.
AND PLEASE read the FAQ first.